Format

Send to

Choose Destination
See comment in PubMed Commons below
Curr Gastroenterol Rep. 2008 Jun;10(3):208-14.

Potential adverse effects of proton pump inhibitors.

Author information

  • 1Division of Gastroenterology, Northwestern University Feinberg School of Medicine, 676 North St. Clair Street, Suite 1400, Chicago, IL 60611, USA.

Abstract

Proton pump inhibitors (PPIs) have revolutionized the management of gastroesophageal reflux disease and peptic ulcer disease over the past two decades. Among the most commonly prescribed agents worldwide, PPIs' overall safety profile is unquestionable. However, emerging evidence indicates that PPI therapy, particularly with long-term and/or high-dose administration, is associated with several potential adverse effects, including enteric infections (eg, Clostridium difficile), community-acquired pneumonia, and hip fracture, all of which have received much attention recently. We review the current data on these and other potential consequences of PPI therapy. More judicious use of PPIs (eg, administering them in no more than the minimum effective dose to older adult patients) may help to further limit the impact of some of these possible adverse effects.

PMID:
18625128
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk